Tuesday, May 24, 2005

FDA Advisory on Deaths from Dextromethorphan Abuse (the Cough Suppressant in Robitussin DM)

While we're on the topic of abuse of nonprescription drugs, this is from Medwatch:

The Food and Drug Administration (FDA) is concerned about the abuse of dextromethorphan (DXM), a synthetically produced ingredient found in many over-the-counter (OTC) cough and cold remedies. The agency is working with other health and law enforcement authorities to address this serious issue and warn the public of potential harm, after five recently reported deaths of teenagers that may be associated with the consumption of powdered DXM sold in capsules.

Although DXM, when formulated properly and used in small amounts, can be safely used in cough suppressant medicines, abuse of the drug can cause death as well as other serious adverse events such as brain damage, seizure, loss of consciousness, and irregular heart beat.

DXM abuse, though not a new phenomenon, has developed into a disturbing new trend which involves the sale of pure DXM in powdered form. This pure DXM is often encapsulated by the "dealer" and offered for street use.

DXM has gradually replaced codeine as the most widely used cough suppressant in the United States. It is available OTC in capsule, liquid, liquid gelatin capsule, lozenge, and tablet forms. When ingested at recommended dosage levels, DXM is generally a safe and effective cough suppressant.

Additional information about the dangers of Dextromethorphan use and abuse can be found at the following SAMHSA National Clearinghouse for Alcohol and Drug Information links. store.health.org/catalog/mediaDetails.aspx?ID=371, www.family.samhsa.gov/get/otcdrugs.aspx.

Technorati Tags: , ,


Anonymous said...

This past week, my 15 year-old son experimented with DXM for the first time. This was his first experience with drugs. He had apparently been visiting several websites for information on what dose to take to achieve certain highs. Parents, this is yet another reason to monitor your children's internet usage. It NEVER occured to me that there were websites with guidelines on illicit drug use. The following is the email I sent to the authors of that website.

"After reading the information posted on your website, my son followed your recreational drug guidelines and nearly overdosed from taking 450 mg of Dextromethorphan. He was taken by ambulance to the hospital where he was placed in the cardiac care/intensive care unit and hooked up to a heart monitor. Not only was he at risk of overdosing, but his elevated blood pressure, pulse and heart rate also put him at risk of having a stroke or a heart attack.

You abuse your right to free speech, as well as the medium of the internet by presenting yourselves as "experts" on chemistry and pharmaceuticals. Get your facts straight. You have exposed thousands of children to your propaganda and misinformation. Oh, and you forgot to mention that if the drug user ingests excessive doses of Acetaminophen (which is found in many cough medicines), it can destroy his/her liver and kidneys.

You are both morons. And you are dangerous. Because of your arrogance and ignorance, someone else's kid may lose his or her life. I hope criminal charges are brought against both of you for putting other people in jeopardy."

Anonymous said...

This guy that posted before me doesn't know what hes talking about. 450mg of DXM is no where near overdosing. Obviously he needs to learn more about pharmacology before demanding that drug information/harm reduction websites be condemned. Maybe he should be a better parent and stop blaming the internet for his son's problems. For the record, I have seen multiple people ingest up to 2,500mg of DXM and have no adverse effects whatsoever. It is safer than the media makes it out to be. Safer than most of the prescription drugs our government readily prescribes to children diagnosed with ADD or ADHD.

Anonymous said...

THANK YOU!!! --- although doin that stufff- any pill stuff is bad--- These ppl aren't stupid ppl-- ya they aren't the brightest ppl but they know their stuff and ma'am your son should have known the risks-- which (if the dxm had acetominophin in it) which can be fatal and screw over your kidneys or liver-- ALSO most sites (Not promoting any illegal activity or search) for that(@least the good ones) list the bad stuff like WATCH OUT FOR ACETOMINOPHEN-- and that is what he should have read---